Q: You have sometimes written about ways to treat athlete’s foot, but you haven’t mentioned the best one: bleach! On the rare occasion that I get a toe fissure or itchy sole, I just pour several glugs of bleach into the shower and slosh about in it for a minute before I turn on the water. One treatment is all it takes. Don’t worry; it’s only bleach.
A: Bleach (sodium hypochlorite) should NEVER be applied to the skin. It can cause irritation, burns and blisters. That’s why you’ve never seen such a recommendation here.
There are many over-the-counter antifungal treatments that work well.
One reader shared his experience: “I have suffered from athlete’s foot and jock itch for years. My doctor recommended Zeasorb antifungal powder, which contains miconazole. This works wonders for me.”
- Seahawks agree to contract extension with quarterback Russell Wilson
- Dustin Ackley trade symbolizes continuing dark days of Mariners
- Surviving Seattle’s sidewalks: Pedestrian rage rises as the population grows
- Mariners trade Mark Lowe to the Blue Jays for three minor leaguers
- Seahawks linebacker Bobby Wagner on contract talks: 'Now. That's my deadline'
Most Read Stories
Other remedies that readers praise include soaking the feet in dilute vinegar, amber Listerine, baking soda or Epsom salt solutions.
Q: I have heard that many medications can cause hair loss. Is this side effect temporary? Does the hair grow back when the drug is stopped?
A: A surprising number of medications can cause temporary hair loss, including blood-pressure drugs and pain relievers. Most of the time, hair grows back when the drugs are discontinued.
One reader shared this story: “When my cardiologist prescribed statins for my high cholesterol, I had terrible side effects. The hair loss was so bad that I had to wear a scarf when cooking to keep my hair out of the food. I stopped the drugs under doctor’s supervision, and fortunately my hair grew back.”
Q: Recently, I took a dear friend to the emergency room. We thought she had a urinary-tract infection.
She was so weak that she needed a wheelchair to get into the hospital.
After running numerous tests, they ruled out infection. The problem turned out to be undertreatment of her chronic back pain due to spinal stenosis. She was cutting her pain medicine in half because she worried that it would cause severe constipation.
The doctor said she needed the full dose of narcotic to avoid unbearable pain. That turned out to be just the right advice.
She has not had another episode since she started taking the full dose of pain medication. What can she do about the constipation that will inevitably result?
A: People who need narcotics for chronic pain frequently have a difficult time with constipation. There is good news on this front, however. The Food and Drug Administration has approved one medication and is considering another to treat this exact problem.
Methylnaltrexone (Relistor) is an injection that is prescribed in such cases if usual measures and laxatives like Miralax have not worked.
This fall, the agency will decide whether to approve naloxegol (Movantik), a daily pill, for this use. A recent article in The New England Journal of Medicine (June 19, 2014) found that naloxegol was helpful in overcoming narcotic-induced constipation.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org